Texas, 2005

Hail and Damaging Wind in Texas, March 31, 2005

March 31, 2005 · NWS EWX · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 3:02 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 31, 3:02 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
302 PM CST THU MAR 31 2005

.DISCUSSION...
CONVECTION HAS BEEN BUILDING JUST ALONG AND EAST OF DRYLINE/COLD
FRONT EXTENDING FROM EAGLE PASS TO LEAKEY TO JUNCTION, HOWEVER
DEEPER CONVECTION HAS BEEN HINDERED DUE TO STRONG CAP. WILL BASE
POPS ON TRENDS AT PRESS TIME. PWS POOL TO NEAR 1.5 INCHES ALONG
THE DRYLINE/FRONT AND DIFFLUENCE ALOFT AHEAD OF UPPER LOW OVER THE
PANHANDLE OF TEXAS FAVOR POPS ACROSS EASTERN AREAS OF SOUTH
CENTRAL TEXAS. CAPES OF 1500 TO 2000 J/KG AND FAVORABLE WIND SHEAR
SUGGEST POSSIBLE SEVERE STORMS. DRYLINE/FRONT EXITS SOUTH CENTRAL
TEXAS BY AROUND MIDNIGHT ENDING POPS. STRONG COLD ADVECTION, TIGHT
PRESSURE GRADIENT, AND WRAP-AROUND CLOUDINESS WILL MAKE FOR COOL
BLUSTERY CONDITIONS THROUGH FRIDAY. SURFACE HIGH SETTLES INTO
SOUTH CENTRAL TEXAS FRIDAY NIGHT INTO SATURDAY WITH WELL BELOW
AVERAGE TEMPERATURES. MOISTURE WILL BE SLOW TO RETURN AS SURFACE
HIGH SLOW TO MOVE EAST AND PRESSURE FALLS SLOW IN THE PLAINS. BY
MONDAY THOUGH, ANOTHER UPPER TROUGH WILL APPROACH THE CENTRAL
ROCKIES RESULTING STRONGER SOUTHERLY FLOW AND INCREASING MOISTURE.
THIS WILL LEAD TO SLIGHT POPS MAINLY ACROSS EASTERN AREAS OF SOUTH
CENTRAL TEXAS TUESDAY AND TUESDAY EVENING AS TROUGH AND ASSOCIATED
COLD FRONT MOVE THROUGH TEXAS. THEN FAIR WEATHER WEDNESDAY INTO
THURSDAY ON WEAK RIDGING. WILL GENERALLY GO WITH A BLEND OF
GUIDANCE ON TEMPERATURES, EXCEPT BELOW FRIDAY INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              49  67  44  73 /  30   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  49  68  39  73 /  30   0   0   0
DEL RIO INTL AIRPORT           49  70  44  76 /   0   0   0   0
SAN ANTONIO INTL AIRPORT       51  68  42  74 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/13
Hazardous weather outlook, Mar 31, 3:10 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
310 PM CST THU MAR 31 2005

TXZ171>173-183>194-202>209-217>225-228-011200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
310 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING AND
TONIGHT...GENERALLY ALONG AND EAST OF LINE FROM LAMPASAS TO SAN
MARCOS AND HALLETTSVILLE. THIS INCLUDES THE CITY OF AUSTIN. AN UPPER
LEVEL DISTURBANCE AND A COLD FRONT WILL MOVE INTO SOUTH CENTRAL
TEXAS LATE THIS AFTERNOON AND THIS EVENING TO PRESENT A THREAT FOR
SEVERE WEATHER. THE PRIMARY THREAT WILL BE FOR LARGE HAIL AND
DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT
ALONG THE FRONTAL BOUNDARY. RAINFALL AMOUNTS WILL BE MAINLY LESS
THAN ONE INCH. THE CHANCE OF THUNDERSTORMS WILL DECREASE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williamson

When
March 31, 5:55 PM CST to 6:05 PM CST
Where
Williamson County, 1 mi SW of Round Rock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.483, -97.700

Thunderstorm Wind, Travis

When
March 31, 6:15 PM CST to 6:30 PM CST
Where
Travis County, Austin-Bergstrom Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
30.200, -97.667

Severe thunderstorm winds knocked down trees and tree limbs and blew over power lines in the south and central Austin. Damage was indicated from West Lake Hills, across the Austin-Bergstrom International Airport to the Del Valle area. The power was out to around 3500 people for several hours.

Hail, Bastrop

When
March 31, 6:35 PM CST to 6:45 PM CST
Where
Bastrop County, Cedar Creek
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
30.083, -97.500

Hail, Bastrop

When
March 31, 7:00 PM CST to 7:10 PM CST
Where
Bastrop County, Bastrop
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.117, -97.317

Hail, Comal

When
March 31, 7:18 PM CST to 7:30 PM CST
Where
Comal County, 2 mi NW of New Braunfels
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
29.717, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441668, 5441669, 5441670, 5441671, 5441672.